Alert archive / Georgia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 336, NWS Tallahassee, FL

July 29, 2012Dougherty County, Mitchell County, Worth County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 29, 2012, 3:22 PM EDT for Dougherty County, Mitchell County, Worth County, Georgia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2012, 3:22 PM EDT (19:22 UTC)
Expired
Jul 29, 2012, 4:00 PM EDT
In force
38 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Dougherty County, GA, Mitchell County, GA, Worth County, GA

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2352 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
696 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

640 
WUUS52 KTAE 291922
SVRTAE
GAC095-205-321-292000-
/O.NEW.KTAE.SV.W.0336.120729T1922Z-120729T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
322 PM EDT SUN JUL 29 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN WORTH COUNTY IN SOUTH CENTRAL GEORGIA...
  SOUTHEASTERN DOUGHERTY COUNTY IN SOUTHWEST GEORGIA...
  EXTREME NORTHEASTERN MITCHELL COUNTY IN SOUTHWEST GEORGIA...

* UNTIL 400 PM EDT

* AT 320 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR PECAN
  CITY...AND MOVING SOUTHEAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CRESTWOOD...ALFORDS...GORDY...PARKERVILLE...BRIDGEBORO...
  LIVINGSTON...LIBERTY HILL...PRITCHETTS AND TEMPY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 3148 8377 3133 8396 3152 8412 3160 8402
TIME...MOT...LOC 1922Z 318DEG 13KT 3150 8402

$$

22-BARRY
1 follow-up statement
159 
WWUS52 KTAE 291934
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
334 PM EDT SUN JUL 29 2012

GAC095-205-321-292000-
/O.CON.KTAE.SV.W.0336.000000T0000Z-120729T2000Z/
MITCHELL GA-WORTH GA-DOUGHERTY GA-
334 PM EDT SUN JUL 29 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR SOUTHEASTERN DOUGHERTY...SOUTHWESTERN WORTH AND EXTREME
NORTHEASTERN MITCHELL COUNTIES...

AT 325 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR CRESTWOOD...MOVING SOUTHEAST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ALFORDS...GORDY...PARKERVILLE...BRIDGEBORO...LIVINGSTON...LIBERTY
HILL...TEMPY AND PRITCHETTS

LAT...LON 3148 8377 3133 8396 3152 8412 3160 8402
TIME...MOT...LOC 1934Z 318DEG 13KT 3147 8399

$$

BARRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:50 PM EDT, 32 minutes earlier.

Area forecast discussion, Jul 29, 2:50 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
250 PM EDT Sun Jul 29 2012

Strong to Possibly Severe Storms Expected Rest of this Afternoon...

.NEAR TERM...[Thru Tonight]...
The large scale persistent longwave blocking pattern is marked by
upper ridge centered over Srn Plains with high over TX panhandle.
This ridge is anchored by mean troughs over W Coast and Ern states.
Another ridge was centered over Cntrl Atlc Ocean. Satellite water
vapor shows several vigorous shortwaves riding down ridge and into
Ern trough. All this continues to place local area in weakness
between ridges to our west and east and trough just our north
allowing a plume of deep layer moisture to advect newd across the NE
Gulf and along and east of H5/H2 shear axis.

At surface main features are a WSW-ENE front from low over New
England SWWD into Srn Appalachians, Cntrl GA and west to ArkLaTex
region. North of front, high pressure centered over Great Lakes. a
pre-frontal trough extended from front along the Piedmont SWWD into
SRN GA. Looking south, subtropical ridge from Wrn Atlc WSW across
Bahamas and S FL then across Cntrl Gulf of Mex.

Late starting land convection, but it should increase in coverage
and intensity rest of this afternoon. The focus will be N of I-10
and over GA closest to the trough and shear axis aided by lingering
shortwave energy and outflow boundaries. Will put enhanced wording
in GRIDs there. Additional convection assocd with Gulf sea breeze
moving NEWD across Big Bend. As seabreeze advances inland and trough
inches swd with assocd outflows generating cell mergers. Some storms
may be strong to isold severe with wind gusts the main concern.

For tonight, sct convection will linger into the late evening as
reflected in HI RES guidance. Per CAM and local confidence tool best
chance will be over NE tier of GA counties closest to surface
trough. Some of these storms may be strong to isolated severe
especially with any outflow/sea breeze mergers. Per local confidence
tool best chance of strong to severe wx thru late eve will be across
SE AL and adjacent SW GA and FL Panhandle. Patchy fog likely with
best best N of FL border.

&&

.SHORT TERM...[Monday through Wednesday]
The large scale pattern will only slowly change. Subtropical high
centered over S/Cntrl Plains with ridging dominating Wrn states EWD
to the Ern Great Lakes and Wrn Gulf region. EWD, shortwaves will
continue to dig SEWD into Ern longwave trough. Looking S, ridge over
Cntrl Gulf and TUTT low over SE Gulf of Mex. At surface, front and
trough will slowly weaken and then dissipate thru the period. As a
result, ridge inches nwd across S FL.

Our rain chances will modestly decrease each day to climo values as
a mean 500 mb trough over the ERN CONUS continues inching EWD thru
Tuesday night before shifting into Atlc on Wednesday. For Monday,
models depict additional shortwave energy dropping SEWD from Cntrl
Appalachians into base of trough. Another is depicted to move
around subtropical ridge and into SE region. This will serve to
further ignite convection. Expect convection to begin along gulf
coast in the mornnig and spreading newd and filling in by late
morning and afternoon. Models depict slight cooling aloft (-8C) with
WLY steering flow so chances of strong to severe storms may be
higher on Monday than today. Scattered storms will persist past
sunset.

The mid/upper pattern will continue with a light deep layer NW flow
allowing Mesoscale Convective Systems (MCSs) and/or subtle upper
level short waves, to ride down ridge from plains into se region
thru the period bringing distant storms to our area (even during the
overnight areas). The timing, strength, and eventual track of such
systems is always problematic, so we will have to evaluate this on a
day-by-day basis. It's possible that a more organized severe storm
threat could emerge with one (or more) of these systems. Locally
heavy rainfall and frequent lightning also remain a good bet. Type 4
light WLY seabreeze will favor Gulf Coast sea breeze pushing
activity towards Ern counties and keeping E coast seabreeze well
east of I-75 thru Tuesday switching to type 1 moderate SW flow on
Wednesday. Max temperature will rise to mid 90s Monday and Tues
dropping to low 90s on Wednesday. Apparent temps should remain
below 105 degrees.

&&

.LONG TERM...[Wednesday night through next Sunday]
Mean position of an upper level anticyclone in the first half of the
extended will be over the southern Plains, which would put the
Southeast US in a deep N-NW flow aloft. The concerns that have been
advertised the last few nights about MCS activity propagating into
the area from the northwest during the Wednesday to Friday timeframe
still appear valid. Underneath the core of the hot dome of high
pressure in the Southern Plains, low-level flow looks to largely be
S-SW. This may intersect a quasi-stationary front draped NW-SE that
would roughly follow the northeastern extent of the more prominent
EML plume over the Plains. To the northeast of the front, the models
project pool of higher low-level (0-2km) thetae extending from
roughly the Missouri River Valley, to western Tennessee, and on S-SE
into our forecast area. This also coincides with southern periphery
of the stronger mid-level NW flow (20-25kt at 500mb). From a pattern
recognition standpoint, such a setup is typically favorable for
mesoscale convective systems to form near the nose of the LLJ and
steeper mid-level lapse rates and then push southeast in the region
of greatest potential instability, with an attendant threat of gusty
winds. Numerical models, particularly beyond about 36-48 hours, tend
to struggle with the timing and location of such MCS. Given the
uncertainties outlined above, PoPs were kept more even between all
hours of the day than what would be typically expected in the summer
months around here. We went with about 30% during the overnight and
about 40-50% during the daytime hours. The remainder of the forecast
elements closely followed HPC guidance, with temperatures near
climatological normals.

For next weekend, the ridge appears to expand back to the east,
leaving us in lighter flow overall, and sea-breeze activity should
begin to dominate the daily fluctuations in convection again.

&&

.AVIATION...[Through 18z Monday]
Went with the usual afternoon and early evening convective tempo
groups mainly between 18z-22z. This will be followed by brief
periods of MVFR visibilities overnight in patchy fog similar to what
we saw this morning.

&&

.MARINE...
Winds will increase a bit by this afternoon (into the 10-15 kt
range), then weaken to 10 kt or less late tonight. A similar cycle
is expected for Monday. However, advisory conditions are unlikely.

&&

.FIRE WEATHER...
Relative humidity levels are expected to remain above critical
thresholds for the next several days, so red flag conditions are
unlikely.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   74  92  73  93  74 /  30  60  20  40  30
Panama City   76  89  77  89  77 /  30  40  20  40  30
Dothan        74  95  74  93  74 /  30  40  20  40  30
Albany        74  94  74  94  74 /  30  40  20  40  30
Valdosta      72  92  72  93  73 /  40  60  30  40  30
Cross City    73  90  72  92  73 /  30  50  30  40  30
Apalachicola  77  86  78  88  78 /  30  40  30  40  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.

&&

.PUBLIC and MARINE...BLOCK
.AVIATION...BARRY
.FIRE WX...LERICOS
.LONG TERM...LAMERS
Hazardous weather outlook, Jul 29, 3:32 AM EDT, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
332 AM EDT SUN JUL 29 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-300745-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
332 AM EDT SUN JUL 29 2012 /232 AM CDT SUN JUL 29 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

...ISOLATED STRONG TO SEVERE THUNDERSTORMS POSSIBLE TODAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
ACROSS THE REGION TODAY...ESPECIALLY DURING THE AFTERNOON AND
EARLY EVENING HOURS. SOME OF THESE STORMS MAY BECOME STRONG TO
MARGINALLY SEVERE...WITH WIND GUSTS FROM 40 TO 60 MPH AND DIME TO
QUARTER SIZE HAIL. LOCALIZED FLOODING WILL ALSO BE POSSIBLE.
OTHERWISE...THE MOST COMMON THREAT FROM TODAYS STORMS WILL BE
FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THERE WILL BE A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY.
WHILE THE HIGHEST RAIN CHANCES WILL GENERALLY BE DURING THE
AFTERNOON AND EARLY EVENING HOURS...THE WEATHER PATTERN OVER THE
NEXT WEEK MAY ALLOW STORMS TO MOVE INTO THE REGION AT NIGHT AS
WELL...BUT THIS IS DIFFICULT TO FORECAST BEYOND ABOUT 24 HOURS.
ISOLATED STRONG TO MARGINALLY SEVERE STORMS WILL REMAIN A
POSSIBILITY EACH DAY. THESE THREATS WILL BE RE-ASSESSED ON A DAILY
BASIS. THERE ARE SOME INDICATIONS THAT TUESDAY OR TUESDAY NIGHT
COULD BECOME MORE FAVORABLE FOR A MORE WIDESPREAD THREAT OF SEVERE
STORMS...SO THIS SITUATION WILL BE MONITORED.

.SPOTTER INFORMATION STATEMENT...

WHILE WIDESPREAD SPOTTER ACTIVATION MAY NOT BE NEEDED
TODAY...THERE IS A GOOD CHANCE THAT ADVISORIES AND WARNINGS WILL
BE ISSUED...ESPECIALLY THIS AFTERNOON AND EVENING. SPOTTERS SHOULD
CONSIDER THEMSELVES ACTIVATED IF A WARNING IS ISSUED FOR YOUR
AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 4:24 PM EDTSpecial Weather StatementTAELowndes36 min
Jul 29, 5:15 PM EDTSpecial Weather StatementTAECook45 min
Jul 29, 5:26 PM EDTSpecial Weather StatementTAEClay, Quitman, Randolph49 min
Jul 29, 7:44 PM EDTSpecial Weather StatementTAEMiller46 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.